Alert archive / Missouri / Tornado Warnings in 2020

Tornado Warning 14, NWS Springfield, MO

April 28, 2020Webster County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 28, 2020, 7:37 PM CDT for Webster County, Missouri. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 7:37 PM CDT (00:37 UTC)
Expired
Apr 28, 2020, 8:00 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Webster County, MO

The radar

The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:47 PM CDTTSTM WND DMGSeymour, MOTREE FELL INTO A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

991 
WFUS53 KSGF 290037
TORSGF
MOC225-290100-
/O.NEW.KSGF.TO.W.0014.200429T0037Z-200429T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
737 PM CDT Tue Apr 28 2020

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Webster County in southwestern Missouri...

* Until 800 PM CDT.
    
* At 737 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Marshfield, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Marshfield...                     Seymour...
  Fordland...                       Niangua...
  Diggins...                        Northview...

This includes Interstate 44 between mile markers 93 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3739 9306 3746 9269 3729 9269 3727 9270
      3726 9268 3714 9269 3709 9300
TIME...MOT...LOC 0037Z 263DEG 42KT 3732 9297 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Wise
1 follow-up statement
244 
WWUS53 KSGF 290049
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
749 PM CDT Tue Apr 28 2020

MOC225-290100-
/O.CON.KSGF.TO.W.0014.000000T0000Z-200429T0100Z/
Webster MO-
749 PM CDT Tue Apr 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN WEBSTER COUNTY...
    
At 749 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Seymour, or 14 miles southeast of Marshfield, moving
east at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Seymour...                        Fordland...
Diggins...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3724 9298 3734 9269 3729 9269 3727 9270
      3726 9268 3714 9269 3711 9290
TIME...MOT...LOC 0049Z 256DEG 52KT 3716 9275 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Wise

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 28, 6:09 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 28, 6:09 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 PM CDT Tue Apr 28 2020

.SHORT TERM...(Late tonight through Wednesday)
Issued at 227 PM CDT Tue Apr 28 2020

Main area of severe convection should exit the area around
midnight or 1 AM ish. The upper trough will close off into a
strong upper low and push from northwest MO to near STL by mid
morning on Wednesday. There will be a good chance of showers and a
few thunderstorms as this cold core low pushes east and eventually
out of the area. The main area of showers will be from central MO
into the eastern Ozarks and should end in the early evening. Gusty
northwest winds will develop over the area on Wednesday with some
gusts over 30 mph possible. Cool conditions are expected,
especially over central MO and the eastern Ozarks which will have
more cloud cover and rainfall. Highs there will be from the upper
50s to low 60s, while mid to upper 60s will be possible in the
western CWA.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 227 PM CDT Tue Apr 28 2020

The well advertised warm up will begin on Thursday as we see upper
height rises with the approach of a decently amplified ridge.
Highs Thursday should make it into the upper 60s to low 70s. Will
start to see some low level warm advection on Thursday, but it
really increases on Friday coinciding with the upper ridge axis.
Highs on Friday will be in the mid 70s to low 80s. On Saturday, we
will see the approach of the next shortwave and highs ahead of
this system should reach the low to mid 80s across the CWA.

A frontal boundary will push through Saturday night through Sunday
night as the upper wave moves through and will bring the next
chance of organized rainfall to the area. For now, it looks like
Monday might be dry, with another system moving into the area
Monday night into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CDT Tue Apr 28 2020

Severe convection was now pushing into the JLN area and should
move out of there by 00z-01z. IFR conditions expected as the
storms move through with mainly VFR after it moves through. It
should move into SGF by 00z-02z and BBG from 01z-03z. Winds will
significantly pick up on Wednesday during the mid morning through
the afternoon with sustained northwest winds around 20-22kts and
gusts up to 30 kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 1:48 PM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Tue Apr 28 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected to rapidly develop later this
  afternoon ahead of a cold front. Large hail to the size of golf
  balls, damaging wind gusts up to 70 mph and a few tornadoes will
  all be possible. Even larger hail will be possible over the
  southwest portion of Missouri into southeast Kansas. The storms
  will move east across the area from late this afternoon through
  the evening hours. Most of the thunderstorm activity will push
  east of the area by 12 to 1 AM.

  In addition, heavy downpours of rain could lead to localized
  flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Another breezy day is expected Wednesday with some gusts to 30
  mph. There is also the possibility of isolated thunderstorms
  over portions of central Missouri and the eastern Ozarks.

  Another chance for thunderstorms will come this Sunday and
  Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for all
  of the Missouri Ozarks into southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 28, 7:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     1 ESE ASH GROVE         37.31N 93.57W
04/28/2020                   GREENE             MO   FIRE DEPT/RESCUE

            LARGE TREE DOWN.

&&
Local storm report, Apr 28, 7:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     2 WNW ASH GROVE         37.33N 93.62W
04/28/2020  E60 MPH          GREENE             MO   PUBLIC

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            WNW ASH GROVE.

&&
Local storm report, Apr 28, 7:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     BATTLEFIELD             37.12N 93.37W
04/28/2020  E60 MPH          GREENE             MO   AMATEUR RADIO

&&
Local storm report, Apr 28, 7:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     1 ESE ASH GROVE         37.31N 93.57W
04/28/2020                   GREENE             MO   EMERGENCY MNGR

            18 INCH DIAMETER TREE DOWN NEAR FARM RD 33
            AND FARM RD 76.

&&
Local storm report, Apr 28, 7:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     1 SSW REPUBLIC          37.11N 93.49W
04/28/2020  E65 MPH          GREENE             MO   PUBLIC

&&
Local storm report, Apr 28, 7:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     4 NE HALLTOWN           37.24N 93.58W
04/28/2020                   GREENE             MO   TRAINED SPOTTER

            24 INCH DIAMETER TREE DOWN NEAR FARM ROAD
            120 AND HWY F.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:21 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Douglas, Ozark, Taney, Webster and 1 more54 min
Apr 28, 7:23 PM CDTTornado WarningSGFChristian22 min
Apr 28, 7:42 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski28 min
Apr 28, 7:42 PM CDTTornado WarningSGFChristian, Douglas33 min
Apr 28, 7:51 PM CDTFlash Flood WarningSGFLaclede, Pulaski6 hr
Apr 28, 7:57 PM CDTTornado WarningSGFWright33 min
Apr 28, 8:05 PM CDTTornado WarningSGFDouglas25 min
Apr 28, 8:08 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas, Wright67 min
Apr 28, 8:47 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon58 min

Nearby

Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.